3-Hydroxyphencyclidine (3-HO-PCP) is a new psychoactive substance (NPS) and a hydroxy derivative of phencyclidine (PCP), and N-ethylhexedrone (Hexen) is a synthetic cathinone. We describe an analytically confirmed case of acute toxicity related to the use of both 3-hydroxyphencyclidine and N-ethylhexedrone.
A 56-year-old male was brought to the Emergency Department by ambulance with hyperthermia (39.9 °C), sinus tachycardia (150 beats per minute), reduced consciousness, ocular clonus, and vertical nystagmus. He was treated with cooled intravenous (IV) fluids and IV benzodiazepines. Following 1 hour of treatment, his temperature fell to 37.7 °C, he developed rhabdomyolysis (creatine kinase peaked at 5999 IU (normal range < 229 IU)): he was managed with supportive measures and was discharged after 25 hours. The patient admitted regular use of Hexen and recent use of 3-HO-PCP. Analysis of urine and serum identified 3-hydroxyphencyclidine and metabolites, N-ethylhexedrone and metabolites, and clephedrone and metabolites.
This is a case of analytically confirmed toxicity to 3-HO-PCP and N-ethylhexedrone. The acute toxicity reported in this patient is consistent with the use of 3-HO-PCP, but there were sympathomimetic and serotonergic features potentially consistent with the cathinone N-ethylhexedrone. The description of the acute toxicity of NPS, such as these, is vital to aid medical toxicologists and emergency medicine physicians treating patients who use them.